SQ injections in emaciated pts

  1. I have a very frail thin 103 yr old resident. Who has practically no SQ tissue . Her skin is very loose. She gets Lovenox injections daily , and all I can grasp is loose skin. I have tried all SQ injection areas and don't know what to do. Any suggestions??
    •  
  2. 12 Comments

  3. by   nursedawn67
    What about her abdomen? Otherwise I have no suggestions...wish I could help you out more. I would be interested in some ideas to...we give lovenox occasionally.
  4. by   Paprikat
    What about a subcu butterfly, inserted into her chest or abdomen?
  5. by   NurseDennie
    Good idea, Paprikat.

    I've had little old no-sub-q ladies before, too. I generally go for the abdomen. Luckily they usually don't have *great* skin turgor, and I can pinch up the skin between my fingers and carefully inject into the little piece of patient I have squeezed between my fingers. This is tricky, of course, but that's how I've done it.

    I HATE the needles that come with the Lovenox syringes. They are WAY too dull. Unless they've improved them GREATLY, recently, I wouldn't use them. Squirt the lovenox into another tuberculine syringe and then add the appropriate amount of air for the little bubble of air. The good thing about inserting the needle straight down between my fingers is it always keeps the needle nice and vertical.

    Poor lady. God bless her - 103!

    Love

    Dennie
  6. by   sunnygirl272
    at 103 why is the MD or DO tormenting the poor chickie with injectable meds? let whatever will happen, happen...or does she really want these? if i'm 103 and some doctor orders lovenox, my health care proxy better speak up if i can't!!!! sorry...not directed at you, starr.. i better pour my wine and go cool down...
  7. by   Love-A-Nurse
    Originally posted by starr234
    I have a very frail thin 103 yr old resident. Who has practically no SQ tissue . Her skin is very loose. She gets Lovenox injections daily , and all I can grasp is loose skin. I have tried all SQ injection areas and don't know what to do. Any suggestions??
    I would suggest to speak to your supervisor and or the MD. Sometimes the MD is not aware of many things because they may not see all the residents at one time when they visit or they come when there is an acute problem with a particular resident/s. Just a thought.... and he may just stop the injections altogether and or order something else.
  8. by   susanmary
    Give me strength -- WHY would a physician order daily Lovenox injections on a 103-year old woman?
  9. by   aimeee
    Exactly what I was thinking!
  10. by   prmenrs
    this is the way I inject Epogen in Premies: Pick up the skin (after appropriate skin prep), hold the syringe horizontal to the base of the little tent you just made picking up the skin, and go in right at the center of your little tent. You are under the skin, above the muscle or any thing else you don't want to hit, and there will probably be enough room in the "tent" for the med. Don't forget the funny Snoopy bandaid and the kiss to go with the shot!
  11. by   canoehead
    How about Coumadin instead of Lovenox? Too many injections for this poor old woman.
  12. by   starr234
    Thank you all for your suggestions. The lilltle lady has a dx of bilateral deep vein thrombosis. She was also on coumadin but that was d/c'd . Thanks NurseDennie for the suggestion to use the tuberculin syringe instead of the prefilled Lovenox syringe. It worked great!
  13. by   bandaidexpert
    Sometimes our opinion(although always right) as healthcare professionals is not accepted. As much as I agree with you all, I have a 103 y/o who is a full code!!!! The HC surragate just can't bring herself to make that decision!!!! Go figure.
  14. by   jhf0174
    I'm confused! All of the literature I've read, included from the company itself, states that Lovenox injections are to be given ONLY in the abdomen, outside of the 2 inch area surrounding the umbelicus. Where else are you giving them?

close